Hail, Campbell
- When
- May 26, 3:25 PM MST to 3:30 PM MST
- Where
- Campbell County, 14.99 mi SW of Wright
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.563, -105.677
A thunderstorm dropped hail to the size of quarters west of Wright.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm dropped hail to the size of quarters west of Wright.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 26, 2:00 PM MST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT WED MAY 26 2010
.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE FAR
EASTERN DAKOTAS INTO WESTERN MINNESOTA...WHILE LOW REMAINS OVER THE
GREAT BASIN...BRINGING BREEZY SOUTHEASTERLY WINDS TO PARTS OF THE
AREA. UPPER LEVEL ANALYSIS PLACES LOW OFF THE WEST COAST WITH
SOUTHWESTERLY FLOW ALOFT OVER OUR AREA. A VARIETY OF WEAK WAVE
CONTINUE TO PASS THROUGH THE FLOW.
FOR THE REST OF THIS AFTERNOON INTO TONIGHT...INITIAL WAVE MOVING
THROUGH THE CWFA HAS ONLY PRODUCED A LITTLE STRAY THUNDERSTORM JUST
EAST OF KRAP. A SECOND STRONGER WAVE OVER CENTRAL WYOMING WILL
CONTINUE TO PUSH TOWARDS THE AREA...PRODUCING MORE CONVECTION BY
LATER THIS AFT/EARLY EVE. AREA OF GREATEST CONCERN FOR SEVERE
POTENTIAL CONTINUES TO BE NERN WYO WHERE STRONGEST CAPE VALUES
(1-1.5 KJ/KG) ALONG WITH STRONGEST 0-6KM BULK SHEAR (40-50 KT)
REMAIN...PLENTY FOR ROTATING UPDRAFTS. PRIMARY THREAT WILL BE LARGE
HAIL...BUT ENOUGH LOW LEVEL SHEAR DOES EXIST TO SUPPORT THE
DEVELOPMENT OF A TORNADO OR TWO. CONVECTION WILL PUSH OFF TO THE
NORTH AND EAST LATER TONIGHT.
ON THURSDAY...GUSTY SOUTHERLY/SOUTHEASTERLY WINDS WILL
DEVELOP...PARTICULARLY OVER THE SOUTH DAKOTA PLAINS...AS SURFACE LOW
DEEPENS OVER SOUTHEAST MONTANA/NORTH-CENTRAL WYOMING. WITH WARMER
AIR MOVING IN ALOFT EXPECT A STRONG CAP TO DEVELOP OVER THE
AREA...WHICH COMBINED WITH WEAK FORCING SHOULD KEEP A LID ON
THUNDERSTORM DEVELOPMENT. ONLY PLACE WHERE EXPECT SOME MAY DEVELOP
WOULD BE OVER THE HIGHER ELEVATIONS OF THE BLACK HILLS.
FOR FRIDAY...UPPER RIDGE BUILDS OVER THE SRN PLAINS INTO THE MIDWEST
WHILE TROF PUSHES OVER THE GREAT BASIN...STRENGTHENING SOUTHWESTERLY
FLOW ALOFT. INSTABILITY WILL INCREASE OVER THE CWFA (1-3 KJ/KG) WITH
SHEAR STRONG ENOUGH FOR SUPERCELLS. EXPECT CONVECTION WILL BE
SUPPRESSED OVER THE FAR EASTERN CWFA AS STRONG CAP REMAINS IN PLACE.
EXTENDED... THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH THE
REGION THIS WEEKEND AS A STRONG UPPER TROUGH PASSES OVER THE
NORTHERN PLAINS AND SLOWLY DRAGS A COLD FRONT THROUGH ON SATURDAY.
THIS APPEARS TO BE THE NEXT THREAT FOR WIDESPREAD SEVERE STORMS AND
HEAVY RAINFALL...FROM SATURDAY INTO SATURDAY NIGHT. AT THIS
TIME...THE THREATS LOOK TO BE MAINLY FOCUSED FROM THE BLACK HILLS
AREA EASTWARD. ZONAL FLOW IS EXPECTED AFTER THE SYSTEM
DEPARTS...WHICH WILL BRING GENERALLY DRY WEATHER AND NEAR AVERAGE
TEMPERATURES FOR EARLY NEXT WEEK.
&&
.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEASTERN
WY AND FAR WESTERN SD THIS AFTERNOON AND EVENING...WITH LOCAL MVFR
CONDITIONS POSSIBLE.
&&
.HYDROLOGY...MODERATE FLOODING CONTINUES ON THE CHEYENNE RIVER NEAR
PLAINVIEW. RIVER LEVELS HAVE CRESTED LATE THIS MORNING AND WILL
CONTINUE TO DROP THROUGH THE SECOND HALF OF THE WEEK. THE STAGE IS
NOW FORECAST TO REACH BELOW FLOOD STAGE BY SUNDAY AFTERNOON.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WARNING FOR THE CHEYENNE RIVER ALONG THE ZIEBACH AND
HAAKON COUNTY LINE THROUGH SUNDAY AFTERNOON.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 635 AM MDT WED MAY 26 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-271300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 635 AM MDT (735 AM CDT) WED MAY 26 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT INSTABILITY WILL INCREASE TODAY AS SOUTHEAST WINDS TRANSPORT MOISTURE INTO THE AREA. A FEW THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL CONTINUE THURSDAY THROUGH SUNDAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND THE BLACK HILLS THURSDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING. LARGE HAIL WILL BE THE MAIN THREAT...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MOST SIGNIFICANT CHANCE FOR SEVERE THUNDERSTORMS WILL BE SATURDAY OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. ALL FORMS OF SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL... DAMAGING WINDS...AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1114 AM MDT WED MAY 26 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM TORNADO 3 SE PLAINVIEW 44.57N 102.13W
05/24/2010 F2 MEADE SD NWS STORM SURVEY
HOME MOSTLY DESTROYED AND SEVERAL POWER POLES SNAPPED.
DAMAGE PATH WAS 1/4 MILE WIDE.
0257 PM TORNADO 6 ENE CHANCE 45.44N 102.16W
05/24/2010 F2 PERKINS SD NWS STORM SURVEY
PROGRESS SCHOOL DESTROYED AND SEVERAL POWER POLES
SNAPPED. DAMAGE PATH WAS 1/10 MILE WIDE. THIS TORNADO
ALSO PRODUCED EF2 DAMAGE TO A RANCH AROUND 240 PM 11
MILES SOUTH OF THIS LOCATION...WHERE THE DAMAGE PATH WAS
1/4 MILE WIDE. MULTIPLE VORTICES WERE NOTED IN THE
DAMAGE.
&&
NWS RAPID CITYThe Riverton/Lander radar (KRIW), 233 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223468, 223469.